Alert archive / North Carolina / Tornado Warnings in 2010

Tornado Warning 12, NWS Blacksburg, VA

July 13, 2010Alleghany County, Surry County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Jul 13, 2010, 3:47 PM EDT for Alleghany County, Surry County, Wilkes County, North Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2010, 3:47 PM EDT (19:47 UTC)
Expired
Jul 13, 2010, 4:15 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:00 PM EDTTSTM WND DMGTraphill, NCTREE DOWN IN TRAPHILL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:13 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WFUS51 KRNK 131947
TORRNK
NCC005-171-193-132015-
/O.NEW.KRNK.TO.W.0012.100713T1947Z-100713T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT TUE JUL 13 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHEASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 415 PM EDT.

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ABSHERS...
  OR NEAR TRAPHILL...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOCKERY...
  STONE MOUNTAIN STATE PARK...
  TRAPHILL...
  ROARING GAP...
  BENHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

WHEN IT IS SAFE TO DO SO...PLEASE RELAY YOUR SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT...1...8 6
6...2 1 5...4 3 2 4.

&&

LAT...LON 3626 8115 3643 8115 3642 8078 3625 8081
      3624 8084 3623 8087 3622 8088
TIME...MOT...LOC 1947Z 274DEG 18KT 3633 8108

$$

MC
1 follow-up statement
837 
WWUS51 KRNK 132015
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT TUE JUL 13 2010

NCC005-171-193-132023-
/O.EXP.KRNK.TO.W.0012.000000T0000Z-100713T2015Z/
WILKES NC-SURRY NC-ALLEGHANY NC-
415 PM EDT TUE JUL 13 2010

...THE TORNADO WARNING FOR SOUTHEASTERN ALLEGHANY...SOUTHWESTERN 
SURRY AND NORTHEASTERN WILKES COUNTIES EXPIRES AT 415 PM EDT...

THE INITIAL TORNADO WARNING HAS EXPIRED...BUT A NEW TORNADO WARNING 
IS IN EFFECT UNTIL 500 PM THIS EVENING.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3626 8115 3643 8115 3642 8078 3625 8081
      3624 8084 3623 8087 3622 8088
TIME...MOT...LOC 2013Z 274DEG 18KT 3632 8092

$$

RCS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 13, 3:39 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 13, 3:39 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT TUE JUL 13 2010

.SYNOPSIS...
A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE
MID ATLANTIC REGION THIS EVENING. ANOTHER TROUGH WILL IMPACT THE
AREA LATER IN THE WEEK. THE GREATEST THREAT FOR SHOWERS WILL BE
THIS EVENING...AND AGAIN WITH THE TROUGH LATER IN THE WEEK.
TEMPERATURES WILL REMAIN SEASONABLY WARM AND HUMID FOR THE
REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AT 18 UTC/2 PM...DISTINCT UPPER LEVEL TROUGH EVIDENT IN THE WATER
VAPOR IMAGERY...CROSSING THE CENTRAL APPALACHIANS. AXIS OF DEEP
MOISTURE AHEAD OF THIS FEATURE IS RESULTING IN NUMEROUS SHRA/TSRA
FROM SOUTHERN OH TO NRN MS/AL. SURFACE DEWPOINTS WERE IN THE 70S
AND SATELLITE PWAT ESTIMATES WERE AROUND 1.80. SKIES EAST OF THE
MOUNTAINS HAVE CLEARED...ALLOWING FOR GOOD INSOLATION...SFC TEMPS
APPROACHING 90 DEGREES ACROSS SOUTHSIDE VA INTO THE PIEDMONT OF NC.

AS WE TRANSITION INTO AND THROUGH THE EVENING...LOOK FOR TSTM
COVERAGE TO INCREASE...MOUNTAINS INITIALLY...THEN SPREADING ACROSS
THE FOOTHILLS AND PIEDMONT. POTENTIAL EXISTS FOR ORGANIZED STORMS
WITH DAMAGING WIND GUSTS...ESP AREAS THAT GOT A FULL DOSE OF
AFTERNOON SUN.

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FROM SOUTHERN VA INTO WRN NC...WATCH #466 VALID UNTIL 02
UTC/ 10 PM. CONCERN IS THAT 30-40 KT DEEP WIND FIELD ASSOCIATED WITH
THE TROF WILL DRIVE DEVELOPMENT OF AREA OF ORGANIZED DEEP
CONVECTION. IN ADDITION...FLOW EAST OF THE MOUNTAINS IS BACKING
AHEAD OF APPROACHING TROF DRIVING POTENTIAL FOR STORM
ORGANIZATION. THE NAM12 SUGGESTS STRONGEST BACKING WILL TAKE
PLACE OVER WESTERN NORTH CAROLINA AND THE VA BORDER COUNTIES...WITH
FCST STORM RELATIVE HELICITIES OF 150-200. STORMS ON THE KFCX
RADAR HAVE EXIBITED SOME ROTATION...SO NOT OUT OF THE QUESTION
FOR ISOLD TORNADIC OCCURRENCE. THE MAIN THREAT HOWEVER WILL BE
DAMAGING THUNDERSTORM WIND GUSTS...WET MICROBURSTS POSSIBLE IN
ADDITION TO MIX DOWN OF STRONGER MID LEVEL WINDS.

IN ADDITION TO SVR WND POTENTIAL AND ISOLD TORNADIC THREAT...LARGE
SCALE LIFT WILL TAP RICH MOISTURE...PWATS NEAR 2 INCHES...TO
DRIVE VERY RAIN EFFICIENT THUNDERSTORMS. HP STORMS A GOOD BET WITH
RAIN RATES OF UP TO 4 INCHES AN HOUR. THE ONLY THING THAT IS
CURTAILING THE ISSUANCE OF A FLASH FLOOD WATCH IS FACT THAT STORM
CELLS WILL BE MOVING ALONG AT A PRETTY GOOD CLIP PER 30-40KT MID
LEVEL FLOW. IF TRAINING DOES BECOME A PROBLEM...WILL LIKELY NEED A
FFA HEADLINE. UNTIL THEN WILL MONITOR SITUATION SIMILAR TO
YESTERDAY AND PIECE THE PUZZLE TOGETHER AS WE PROGRESS THROUGH THE
EVENING.

THE UPPER LEVEL TROUGH IS EXPECTED TO PASS EAST OF THE FCST AREA
AFTER MIDNIGHT...WINDS ALOFT BECOMING WESTERLY...THE PROFILE
DRYING FROM THE TOP DOWN. LOOK FOR THUNDERSTORM THREAT TO WANE
WITH ITS PASSAGE...BUT LINGERING SHOWERS MAY PERSIST ESP ERN CWA.
FOG AND STRATUS FORMATION A GOOD BET FOR THE LATE NIGHT PER VERY
MOIST BOUNDARY LAYER AND WET GROUND.

LOW LEVEL MOISTURE WILL LINGER THROUGHOUT THE DAY WEDNESDAY PER
LACK OF ANY SIGNIFICANT SURFACE FRONTAL PASSAGE (NO AIRMASS CHANGE).
THE MID AND UPPER LEVELS HOWEVER SHOULD EXIBIT SOME DRYING IN THE
WAKE OF THE PASSAGE OF THE UPPER LEVEL TROUGH. THIS SUGGESTS
PRECIP POTENTIAL WILL BE LOW IN SPITE OF THE WARM HUMID BOUNDARY
LAYER THAT WILL REMAIN. MORNING CLOUDS/FOG SHOULD LIFT INTO A BKN
CU FIELD DURING THE AFTERNOON.

STUCK PRETTY CLOSE TO MOS TEMPS TONIGHT AND WEDNESDAY. ELEVATED
DEWPOINTS SHOULD KEEP READINGS FROM FALLING MUCH BLO 70 TONIGHT.
LOOKING AT READINGS IN THE 80S WEDNESDAY...MAYBE 90 SOUTHSIDE
PENDING A GOOD BIT OF AFTERNOON SUN.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
LOWERED POPS FOR WEDNESDAY EVENING INTO WEDNESDAY NIGHT. TROUGH WILL
SLIDE EAST ALLOWING AN UPPER RIDGE TO BUILD INTO THE REGION FROM THE
WEST WEDNESDAY NIGHT INTO THURSDAY. PLAYED LOW TEMPERATURES
WEDNESDAY NIGHT CLOSE TO THE ADJMETBC FROM THE LOWER 60S TO AROUND
70 DEGREES. WITH INCREASING 85H TEMPERATURE...HIGH TEMPERATURES ON
THURSDAY WILL RANGE FROM THE MID 80S IN THE MOUNTAINS TO THE MID 90S
IN SOUTHSIDE. LATE AFTERNOON PEAK HEATING WILL CREATE ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...WITH THE BEST COVERAGE
OVER THE NORTHERN MOUNTAINS OF NORTH CAROLINA AND ADJOINING PORTIONS
OF SOUTHWEST VIRGINIA.

SOUTHWEST FLOW ON FRIDAY WILL INCREASE MOISTURE WITH ADDITIONAL
CLOUD COVER AND SCATTERED SHOWERS AND THUNDERSTORMS. PLAYED HIGHS
FRIDAY FROM THE MID 80S IN THE WEST TO THE LOWER 90S IN THE
SOUTHEAST. WENT WITH THE HIGHEST POPS IN THE WESTERN MOUNTAINS.
NUDGED LOW TEMPERATURES UP A FEW DEGREES ON FRIDAY NIGHT WITH
VALUES CLOSE TO HPCGUIDE FROM MID 60S TO THE LOWER 70S.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
UPPER TROUGH WILL CONTINUE IN THE MEDIUM RANGE WITH A WEAK FRONT
LATE SATURDAY SAGGING SOUTH ACROSS REGION. NO SIGNIFICANT CHANGE IN
AIRMASS COOLER OR DRIER BEHIND THE BOUNDARY. WEAK SHORTWAVES
MOVING ACROSS THE REGION WILL RESULT IN SCATTERED STORMS OF VARYING
DEGREE THROUGH THE REST OF THE FORECAST. KEPT TEMPERATURES SLIGHTLY
ABOVE NORMAL DURING THE PERIOD.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
NUMEROUS TO WIDESPREAD SHRA/TSRA ANTICIPATED THROUGH SUNSET.
SOME ORGANIZATION POSSIBLE WITH THUNDERSTORM CLUSTERS OR SHORT
LINE SEGMENTS POSSIBLE THROUGH THE EVENING HOURS.
MVFR/IFR CONDITIONS LIKELY IN THE VCNTY OF THE SHOWERS/STORMS...
RAIN RATES IN THE DEEPER CONVECTION OF 4 INCHES AN HOUR DRIVING
LCL VSBYS UNDER 1SM. GUSTY THUNDERSTORM OUTFLOWS ARE ALSO LIKELY
PER 30-40 KT 5-10KFT AGL WINDS. DOWNDRAFTS OF 30-50 KTS WILL BE
COMMON WITH POTENTIAL FOR SVR GUSTS (50-70 KTS) WHERE TSTMS BECOME
ORGANIZED.

THE UPPER TROUGH IS EXPECTED TO MOVE EAST OF THE AREA
TONIGHT...ENDING RAIN THREAT...BUT LEAVING AREA VERY MOIST. AS
SUCH...HIGH CONFIDENCE OF WIDESPREAD MVFR/IFR CONDITIONS
DEVELOPING TONIGHT DUE TO LOW STRATUS AND FOG.

THE WEATHER PATTERN IS EXPECTED TO DRY OUT A BIT WITH WARMER
TEMPERATURES FOR THURSDAY AND FRIDAY. THERE WILL STILL BE A
SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH THE GREATEST
COVERAGE WILL LIKELY DURING THE PEAK HEATING PART OF THE DAY. MVFR
FOG WILL ALSO BE A POSSIBILITY EACH NIGHT THROUGH LATE IN THE
WEEK. A COLD FRONT COMING THROUGH THE REGION ON SATURDAY WILL
BRING ANOTHER MORE ORGANIZED CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.HYDROLOGY...
PWATS AROUND 2 INCHES WILL DRIVE THE RAIN EFFICIENCY. FLASH FLOOD
QUIDANCE VALUES ARE DOWN ABOUT A HALF INCH IN THE AREAS THAT
RECEIVED THE 1-3 INCH RAINS MONDAY...PRIMARILY THE HIGHLANDS AND
SOUTHERN SHENANDOAH VALLEY OF VA AND INTO PARTS OF THE NEW RIVER
AND GREENBRIER VALLEYS. WILL HAVE TO MONITOR THIS PART OF THE FCST
AREA CLOSELY FOR POTENTIAL FLASH FLOOD WATCH IF TRAINING OF
THUNDERSTORMS DEVELOP.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, Jul 13, 3:54 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 AM EDT TUE JUL 13 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
354 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS WILL ONCE AGAIN BE NUMEROUS ACROSS THE REGION BY THIS
AFTERNOON. RAIN WILL BE HEAVY AT TIMES AND COULD CAUSE LOCALIZED
FLOODING. THERE IS ALSO A THREAT OF ISOLATED SEVERE THUNDERSTORMS
WHICH COULD BRING STRONG WIND GUSTS DURING THE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 13, 3:25 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     HOT SPRINGS             38.00N 79.83W
07/13/2010                   BATH               VA   PUBLIC

            THREE TREES REPORTED DOWN IN HOT SPRINGS ALONG US 220.

&&

CHENARD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:37 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin38 min
Jul 13, 3:53 PM EDTSevere Thunderstorm WarningRNKWatauga, Wilkes67 min
Jul 13, 4:14 PM EDTTornado WarningRNKAlleghany, Surry, Wilkes, Yadkin46 min
Jul 13, 4:48 PM EDTSevere Thunderstorm WarningRNKWilkes57 min
Jul 13, 4:56 PM EDTTornado WarningRNKStokes, Surry, Yadkin49 min
Jul 13, 5:33 PM EDTSevere Thunderstorm WarningRNKWilkes42 min
Jul 13, 5:38 PM EDTTornado WarningRNKWilkes, Yadkin67 min
Jul 13, 5:45 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes60 min
Jul 13, 5:56 PM EDTSevere Thunderstorm WarningRNKWilkes43 min

Nearby

Tornado Warnings in North Carolina, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.